Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 22, 2007

August 22, 2007 · NWS CYS · 3 events in 3 counties and zones

An isolated severe storm and a later squall line produced strong winds and some hail over portions of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe storm and a later squall line produced strong winds and some hail over portions of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 22, 2:21 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 2:21 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT WED AUG 22 2007

.SHORT TERM...THROUGH FRI. WEST SOUTHWESTERLY FLOW ALOFT TONIGHT
WILL BECOME MORE CYCLONIC AND VEER THU AND THU NIGHT IN RESPONSE
TO AN UPPER TROUGH MOVING OVER THE REGION. FLOW ALOFT FRI WILL BE
FROM THE NORTHWEST. AT THE SURFACE...THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE INTO THIS EVENING FROM THE LARAMIE
RANGE EASTWARD. SUFFICIENT INSTABILITY...MOISTURE AND SHEAR EXIST
TO WARRANT A CHANCE OF MARGINALLY SEVERE THUNDERSTORMS. IN
FACT...EXPECT A CHANCE OF THUNDERSTORMS TO CONTINUE OVERNIGHT
TONIGHT. THU SURFACE HIGH PRESSURE WILL MOVE SOUTHWARD OVER THE
FORECAST AREA. THU WILL BE COOLER WITH A CONTINUED CHANCE OF RAIN
AS MOIST LOW LEVEL UPSLOPE FLOW KEEPS PLENTY OF CLOUDS IN THE
AREA. FRI WILL REMAIN ON THE COOL SIDE ALTHOUGH AFTERNOON
TEMPERATURES SHOULD BEGIN TO REBOUND A BIT AS HEIGHTS AND
THICKNESS VALUES BEGIN TO INCREASE. CHANCE OF RAIN WILL PERSIST
FRI ALTHOUGH THE AIRMASS SHOULD BEGIN TO DRY SOMEWHAT FROM WEST
TO EAST FRI AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NIGHT. AS THE SHORT
WAVE MOVES EAST OF THE CWA...DRY ZONAL FLOW WILL SETUP FOR THE
WEEKEND AND DOWNSLOPE EFFECTS WITH LITTLE LOW LEVEL
MOISTURE...EXPECT A REBOUND IN COOL TEMPERATURES FROM THURSDAY
AND FRIDAY WITH A RETURN TO ABOVE NORMAL READINGS FOR THE WEEKEND.

THE NEXT CHANCE FOR PRECIPITATION WILL BE MONDAY THROUGH
TUESDAY AS A COLD FRONT SLIPS SOUTH ACROSS THE CWA ON
MONDAY...SETTING UP UPSLOPE FLOW WITH INCREASING LOW LEVEL
MOISTURE. A SHORT WAVE WILL MOVE EAST FROM THE PACIFIC NORTHWEST
AND ACROSS THE NORTHERN ROCKIES MONDAY NIGHT WHICH WILL HELP KEEP
ANY PRECIPITATION GOING FOR TUESDAY. RIDGE BUILDS OVER REGION ON
WEDNESDAY WITH A RETURN TO DRY CONDITIONS...BARRING AFTERNOON
CONVECTION OVER THE HIGHER TERRAIN.

&&

.AVIATION...EXPECT SOME SHOWERS AND STORMS THIS AFTERNOON THROUGH
TONIGHT AS MOIST SURFACE UPSLOPE COMBINES WITH UPPER SHORTWAVE
ENERGY TO TRIGGER SOME CONVECTION. LOCALIZED MVFR CONDITIONS WILL BE
POSSIBLE WITH THE STRONGEST STORMS. SOME MVFR CEILINGS ARE EXPECTED
TO DEVELOP TONIGHT...WITH SOME IFR OR LOWER CEILINGS EAST OF THE
LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM....EISE
Hazardous weather outlook, Aug 22, 9:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT WED AUG 22 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1055 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL
AS WELL AS WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1055 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ANY STORMS
THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 22, 3:24 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT WED AUG 22 2007

WYZ059-064-222330-
CONVERSE-NORTH LARAMIE RANGE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...GARRETT
424 PM MDT WED AUG 22 2007

AT 420 PM MDT...DOPPLER WEATHER RADAR INDICATED A STRONG
THUNDERSTORM 30 MILES SOUTHWEST OF DOUGLAS OR JUST NORTHWEST
OF WINDY PEAK. UP TO AN INCH OF RAIN...SMALL HAIL AND GUSTY
WINDS TO 40 MPH WERE LIKELY OCCURRING WITH THIS STORM AS IT
MOVED NORTHEAST AT 25 MPH.

JLH
Local storm report, Aug 22, 3:56 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             HORSE CREEK             41.41N 105.18W
08/22/2007  E0.25 INCH       LARAMIE            WY   PUBLIC

            VERY HEAVY RAIN.

0443 PM     HAIL             DOUGLAS                 42.76N 105.39W
08/22/2007  E1.75 INCH       CONVERSE           WY   PUBLIC

            NUMEROUS REPORTS FROM THE PUBLIC OF HAIL SIZED FROM
            SILVER DOLLAR TO GOLF BALL.

0453 PM     HAIL             20 N CHEYENNE           41.43N 104.79W
08/22/2007  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            SIZE RANGE FROM NICKEL TO GOLF BALL. ALONG I-25 NORTH OF
            CHEYENNE.

&&

BCHAPMAN
Local storm report, Aug 22, 4:17 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             DOUGLAS                 42.76N 105.39W
08/22/2007  E2.00 INCH       CONVERSE           WY   PUBLIC

&&

BCHAPMAN
Special weather statement, Aug 22, 5:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT WED AUG 22 2007

WYZ061>063-230200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL
626 PM MDT WED AUG 22 2007

...WEAK THUNDERSTORMS PRODUCING STRONG WIND GUSTS OVER PARTS
OF CARBON COUNTY...

WEAKENING THUNDERSTORMS MOVING NORTHEAST ACROSS PARTS OF CARBON
COUNTY HAVE BEEN PRODUCING WIND GUSTS BETWEEN 50 AND 60 MPH EARLY
THIS EVENING. A PEAK WIND GUST OF 63 MPH WAS CLOCKED AT THE
RAWLINS AIRPORT AT 603 PM MDT. THESE THUNDERSTORMS WILL CONTINUE
TO PRODUCE WIND GUSTS OVER 50 MPH UNTIL ABOUT 730 PM THIS EVENING.

JLH
Special weather statement, Aug 22, 5:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT WED AUG 22 2007

WYZ061>063-230200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL
626 PM MDT WED AUG 22 2007

...WEAK THUNDERSTORMS PRODUCING STRONG WIND GUSTS OVER PARTS
OF CARBON COUNTY...

WEAKENING THUNDERSTORMS MOVING NORTHEAST ACROSS PARTS OF CARBON
COUNTY HAVE BEEN PRODUCING WIND GUSTS BETWEEN 50 AND 60 MPH EARLY
THIS EVENING. A PEAK WIND GUST OF 66 MPH WAS CLOCKED AT THE
RAWLINS AIRPORT AT 608 PM MDT. THESE THUNDERSTORMS WILL CONTINUE
TO PRODUCE WIND GUSTS OVER 50 MPH UNTIL ABOUT 730 PM THIS EVENING.

JLH
Local storm report, Aug 22, 5:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             13 E CHEYENNE           41.15N 104.54W
08/22/2007  E0.50 INCH       LARAMIE            WY   NWS EMPLOYEE

            HEAVY RAIN

0514 PM     HAIL             5 E CHEYENNE            41.15N 104.70W
08/22/2007  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN.

0543 PM     HAIL             25 NE CHEYENNE          41.40N 104.45W
08/22/2007  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN 0.67 INCH.

0550 PM     HEAVY RAIN       7 NE CARPENTER          41.10N 104.24W
08/22/2007  M1.25 INCH       LARAMIE            WY   CO-OP OBSERVER

            RAIN AMOUNT FELL IN ABOUT 20 MINUTES.

0558 PM     HAIL             5 SE CARPENTER          40.98N 104.27W
08/22/2007  E0.88 INCH       WELD               CO   TRAINED SPOTTER

            SOME PENNY SIZED ALSO.

0603 PM     NON-TSTM WND DMG RAWLINS                 41.78N 107.23W
08/22/2007                   CARBON             WY   ASOS

            63 MPH WIND GUST AT THE AIRPORT.

0608 PM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
08/22/2007  M66 MPH          CARBON             WY   ASOS

            REPORTED AT THE AIRPORT. CALLED RWL P.D.SAID THAT LOTS OF
            TREES WERE DOWN.

0552 PM     HEAVY RAIN       CARPENTER               41.03N 104.34W
08/22/2007  M0.95 INCH       LARAMIE            WY   TRAINED SPOTTER

            MARBLE HAIL

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kimball

When
August 22, 6:00 PM MST to 6:16 PM MST
Where
Kimball County, 15 mi S of Bushnell to 15 mi SW of Kimball
Measured
1.75 in hail
Reported by
Public
Coordinates
41.013, -103.900

Hail from 0.75 to 1.75 inches in diameter reported.

Thunderstorm Wind, Dawes

When
August 22, 8:26 PM MST to 8:40 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

Thunderstorm Wind, Scotts Bluff

When
August 22, 9:28 PM MST to 9:44 PM MST
Where
Scotts Bluff County, (Bff)helig Field to 2 mi W of Scottsbluff
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -103.600

Wind gust at airport with some hail up to 3/4 inch in diameter reported just west of Scottsbluff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42881, 42882, 42883.